Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Spokane, WA

May 28, 2008Latah County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at May 28, 2008, 2:03 PM PDT for Latah County, Idaho. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2008, 2:03 PM PDT (21:03 UTC)
Expired
May 28, 2008, 3:00 PM PDT
In force
57 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Latah County, ID

The radar

The Spokane radar (KOTX), 111 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 2:45 PM PDTHAIL 18 Nw Deary, IDHAILSTONES VARIED FROM NICKEL TO QUARTER-SIZED AND FELL CONTINUOUSLY FOR NEARLY 30 MINUTES ALONG STATE ROAD 9 AND BEAR CREEK ROAD BETWEEN DEARY AND HARVARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 282103
SVROTX
IDC057-282200-
/O.NEW.KOTX.SV.W.0001.080528T2103Z-080528T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
203 PM PDT WED MAY 28 2008

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LATAH COUNTY IN THE PANHANDLE OF IDAHO...

* UNTIL 300 PM PDT

* AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES EAST OF POTLATCH...OR 18 MILES NORTHEAST
  OF MOSCOW...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF POTLATCH BY 300 PM PDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4675 11702 4703 11702 4701 11634 4683 11635
TIME...MOT...LOC 2103Z 104DEG 4KT 4686 11668

$$

FRIES
4 follow-up statements
000 
WWUS56 KOTX 282126
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
226 PM PDT WED MAY 28 2008

IDC057-282200-
/O.CON.KOTX.SV.W.0001.000000T0000Z-080528T2200Z/
LATAH ID-
226 PM PDT WED MAY 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR NORTHERN LATAH COUNTY...

AT 222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR HARVARD...OR 15 MILES NORTHEAST OF 
MOSCOW...MOVING WEST AT 7 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF POTLATCH AND 6 MILES SOUTHEAST OF ONAWAY BY
  300 PM PDT...

LAT...LON 4675 11702 4703 11702 4701 11634 4683 11635
TIME...MOT...LOC 2126Z 088DEG 6KT 4686 11674

$$

FRIES
000 
WWUS56 KOTX 282138
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
238 PM PDT WED MAY 28 2008

IDC057-282200-
/O.CON.KOTX.SV.W.0001.000000T0000Z-080528T2200Z/
LATAH ID-
238 PM PDT WED MAY 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR NORTHERN LATAH COUNTY...

AT 235 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 9 MILES SOUTH OF POTLATCH...OR JUST 
NORTHEAST OF MOSCOW...MOVING WEST AT 7 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN LATAH COUNTY AT 250 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4675 11702 4703 11702 4701 11634 4683 11635
TIME...MOT...LOC 2138Z 093DEG 6KT 4679 11694

$$

FRIES
000 
WWUS56 KOTX 282146
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
246 PM PDT WED MAY 28 2008

IDC057-282200-
/O.CON.KOTX.SV.W.0001.000000T0000Z-080528T2200Z/
LATAH ID-
246 PM PDT WED MAY 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR WEST CENTRAL LATAH COUNTY...

AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED OVER WEST CENTRAL LATAH COUNTY...OR JUST 
NORTHEAST OF MOSCOW...MOVING WEST AT 7 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN LATAH COUNTY AT 300 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4687 11702 4688 11701 4688 11687 4677 11685
      4677 11702
TIME...MOT...LOC 2146Z 093DEG 6KT 4679 11696

$$

FRIES
000 
WWUS56 KOTX 282157
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
256 PM PDT WED MAY 28 2008

IDC057-282206-
/O.EXP.KOTX.SV.W.0001.000000T0000Z-080528T2200Z/
LATAH ID-
256 PM PDT WED MAY 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LATAH COUNTY WILL
EXPIRE AT 300 PM PDT/400 PM MDT/...

THE STORM THAT HAD BEEN JUST NORTHEAST OF MOSCOW HAS WEAKENED BELOW 
SEVERE LEVELS.  THE NATIONAL WEATHER SERVICE WILL THEREFORE ALLOW 
THE SEVERE THUNDERSTORM WARNING TO EXPIRE.

LAT...LON 4687 11702 4688 11701 4688 11687 4677 11685
      4677 11702
TIME...MOT...LOC 2156Z 093DEG 6KT 4679 11698

$$

FRIES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:30 AM PDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 28, 11:30 AM PDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
1130 AM PDT WED MAY 28 2008

.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL REMAIN FIXED OVER THE WESTERN
U.S. THROUGH THE END OF THE WEEK. WEAK DISTURBANCES ROTATING
THROUGH THIS TROUGH WILL TRIGGER OCCASIONAL SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

&&

.DISCUSSION...
UPDATED AVIATION DISCUSSION.

TODAY AND TONIGHT...SPLIT FLOW PATTERN TO
CONTINUE THIS PERIOD WITH THE MAIN UPPER LEVEL JET EITHER POKING
INTO THE YUKON OR INTO SOUTHERN CALIFORNIA. THE CALIFORNIA PORTION
WAS BY FAR THE STRONGER SEGMENT OF THE JET WITH SPEEDS NEARING
110KTS AND EXTENDING FROM NEAR SAN DIEGO TOWARD THE FOUR CORNERS.
THE JET WILL CONTINUE TO EJECT NE THROUGH THE DAY WHICH WILL HAVE
SUBTLE DIFFERENCES ON THE PREVAILING FLOW PATTERN OVER THE INLAND
NW. OVER THE PAST SEVERAL DAYS OUR FLOW PATTERN WAS PRIMARILY IN
AN OFFSHORE ORIENTATION...BUT TODAY IT WILL TURN INCREASINGLY TO
THE SOUTH. TYPICALLY THE TRANSITION IS ACCOMPANIED BY AN INCREASE
IN ATMOSPHERIC MOISTURE AND WARMER TEMPS AND TODAY SHOULD PROVE NO
EXCEPTION. THIS ADDED HEAT AND MOISTURE WILL LIKELY TRANSLATE TO
AN INCREASE IN CONVECTIVE POTENTIAL...AT LEAST COMPARED TO THE
PAST FEW DAYS. THE BIG QUESTION IS WHERE WILL IT FIRE. THE BEST
CHANCES WILL LIKELY BE TIED TO WHERE WILL THE BEST MOISTURE POOLS
AND WILL THERE BE ANY TRIGGERING SHORTWAVE TROUGHS.

AS FOR FORESEEABLE SHORTWAVE TROFS...THERE CURRENTLY IS A COMPACT
ONE OVER NE OREGON...TRIGGERING AN AREA OF CONVECTION OVER NE
OREGON AND ROTATING OFFSHORE ACROSS EXTREME SOUTHERN WA. WITH THE
UPPER LEVEL PATTERN REMAINING FAIRLY STAGNANT...WE SUSPECT THIS
DISTURBANCE WILL GENERALLY REMAIN ON THE SOUTHERN OUTSKIRTS OF OUR
CWA THIS MORNING. NONETHELESS...THE IMPORTANCE OF THIS FEATURE WILL
BE TO INCREASE THE LOW-LEVEL MOISTURE. THIS WILL BE CRUCIAL FOR
LATER TODAY...AS THE MEAN SFC-850 MB FLOW TURNS INCREASINGLY TO THE
SOUTH...WHICH SHOULD ADVECT SOME OF THIS MOISTURE NORTHWARD INTO OUR
CWA. THIS INFLUX OF MOISTURE GIVES A SOLID BOOST TO THE CAPE VALUES
THIS AFTERNOON...WITH BOTH THE GFS AND NAM PLACING AN AREA OF 1000
J/KG OVER THE SE QUARTER OF THE CWA BY THIS AFTERNOON AND LINGERING
INTO THE EVENING. WHILE THE CAPES ARE HIGH...THE WIND SHEAR AT BOTH
0-3 AND 0-6 KM IS EXCEEDINGLY WEAK AND THUS SUSTAINED AND ORGANIZED
CONVECTION SEEMS QUITE IMPROBABLE. NONETHELESS...CAPE VALUES THIS
HIGH CAN SUPPORT ISOLATED MODERATE HAIL STONES WITH FAVORABLE WET
BULB ZERO HEIGHTS AROUND 10K FEET. WHILE CONVECTION CHANCES LOOK
RATHER GOOD FOR THE SE ZONES...ELSEWHERE IT REMAINS A LITTLE MORE
IFFY. THE MODELS HAVE BEEN HAVING DIFFICULTIES WITH THEIR HANDLING
OF THE LOW-LEVEL DEWPOINTS AND HAVE GENERALLY ERRED ON THE MOIST
SIDE. MUCH OF THIS HAD TO DO WITH THE PERSISTENT OFFSHORE FLOW
REGIME...WHICH LIKELY WILL BE WANING TODAY. EVEN SO...WE SUSPECT THE
INSTABILITY PROGS ARE LIKELY TOO HIGH...ESPECIALLY OVER THE NORTHERN
ZONES. THE NOD THIS AFTERNOON WILL GO TO THE LESS JUICY GFS MODEL.

FOR TONIGHT...ALL SHORT RANGE MODELS ARE INSISTENT THAT WE WILL
SEE A CHANCE OF NOCTURNAL CONVECTION AS THE 800-600 MB LAYER
MAINTAINS AN IMPRESSIVE AMOUNT OF POTENTIAL INSTABILITY OVER THE
EASTERN HALF OF THE CWA. WHILE THIS POTENTIAL INSTABILITY ITSELF
DOES NOT GUARANTEE CONVECTION...THE PRESENCE OF A SHORTWAVE TROF
WOULD PROVIDE THE NECESSARY KICKER. UNFORTUNATELY...BOTH THE GFS
AND NAM SPIN UP NOISY CONVECTIVE VORTICITY CENTERS OVERNIGHT OVER
NORTHEAST OREGON AND SHIFT THEM NORTHWARD. THESE FEATURES ARE
GENERALLY OVERDONE AND THUS TEND TO BE IGNORED. HOWEVER SURPRISINGLY
THE PRESENCE OF THESE FEATURES IS GENERALLY EVEN SUPPORTED BY A
MYRIAD OF SREF RUNS. ALTHOUGH THE EXACT PLACEMENT IS NEARLY
IMPOSSIBLE TO FORECAST...MOST OF THE SREF RUNS TAKE THEM FROM THE
BLUES AND PUSH THEM INTO THE CENTRAL PANHANDLE AROUND THE SE
PERIPHERY OF THE SURFACE/850 MB LOW. MEANWHILE THE SAME SFC/850 MB
PRESSURE ANALYSIS DEPICTS A SUBTLE MARINE PUSH OVER THE CASCADES
OVERNIGHT...WHICH SHOULD GREATLY DECREASE ANY CHANCE OF CONVECTION
FOR THE WESTERN THIRD OF THE CWA IN THE OVERNIGHT HOURS.

TEMPERATURES SHOULD REMAIN FAIRLY SIMILAR TO YESTERDAY...BUT
OVERNIGHT LOWS WILL BE QUITE BALMY GIVEN HIGHER SURFACE DEWPOINTS
AND A GOOD INFLUX OF CLOUDS.  FX

&&

.AVIATION...
VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH 18Z THURSDAY. MAIN WX
CONCERN THIS PERIOD WILL BE THE FORMATION OF SCATTERED -SHRA AND
ISOLATED -TSRA AS A RESULT OF DAYTIME HEATING AND A BROAD TROF OF
LOW PRESSURE. THE CONVECTION WILL GET GOING AFTER 20Z AND COULD
FORM OVER THE ENTIRE CWA. THE BEST CHANCE OF SHOWERS WILL OCCUR
OVER SE WA AND CENTRAL ID WHICH COULD IMPACT KLWS AND KPUW.
RAINFALL FROM THIS CONVECTION COULD BE HEAVY AND COULD RESTRICT
CIGS/VSBYS TO MVFR FOR A BRIEF PERIOD. THE CONVECTION WILL
DIMINISH BY 04Z THURSDAY...HOWEVER NIGHTTIME ACTIVITY IS A
POSSIBILITY FOR KPUW AND KLWS. EXPECT ANOTHER ROUND OF SHOWERS FOR
SOUTHEAST WA AND THE CENTRAL PANHANDLE OF ID BY LATE THURSDAY
MORNING. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        74  53  68  50  72  49 /  30  40  50  30  10  10
COEUR DALENE  73  53  67  49  71  47 /  30  40  50  30  10  10
PULLMAN        71  52  65  49  70  47 /  50  50  50  30  10  10
LEWISTON       78  55  72  54  76  53 /  50  60  40  20  10  10
COLVILLE       78  51  73  49  75  47 /  40  40  50  40  20  10
SANDPOINT      73  51  66  50  70  45 /  30  40  50  40  20  10
KELLOGG        70  49  63  47  66  46 /  50  60  60  40  20  10
MOSES LAKE     79  54  77  51  78  52 /  30  40  20  10   0   0
WENATCHEE      78  57  75  54  76  55 /  30  40  20  10   0   0
OMAK           80  54  77  50  76  50 /  40  30  30  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 28, 5:46 AM PDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
546 AM PDT WED MAY 28 2008

IDZ001>004-026-027-WAZ031>038-041>044-291300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
546 AM PDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:27 PM PDTAreal Flood AdvisoryOTXBenewah, Bonner, Latah14 days

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.